Metformin - have you had bad side effects?

/static/themes-v3/default/images/default/home/bg-generic.jpg?1516194360

Patients Diabetes (Type 2)

8 replies

89 views

Topic of the discussion


Posted on

I'm 79 years old, went to the Emergency Room because of burning on urination that I knew was caused by a urinary tract infection (been there before). I was correct on that score, but routine lab work revealed that I'm probably diabetic as my blood sugar was 499 (which, by the way, is the lowest number considered to be indicative of diabetes). I have zero symptoms of diabetes - no polyuria (frequency of urination), polyphagia (increased hunger; in fact, I can go all day without eating), or polydipsia (increased thirst). The doctor prescribed metformin. Being a good patient I filled the prescription and took the medication as prescribed despite the fact that after the first dose I became nauseated. Second dose: nausea and dizziness. Third dose: nausea, vomiting, and dizziness. Fourth dose: same as the third. I called the doctor's office and the R.N. said that was all a common side effect of metformin! Whoopee! I felt so miserable that I stopped taking it and will discuss the matter with my primary care physician - I have an appointment for 7/28. Has anyone here had the same or similar experience and, if so, what did you do? Thank you. 

UPDATE: My primary care physician telephoned me this morning (June 15th) at 10 AM. Apparently (and thank Heaven!) the R.N. discussed the matter with him even though I already had an appointment. He told me that I was 100% correct when I stopped taking the metformin for one simple reason: I didn't need it! An infection of any kind, including a urinary tract infection, can raise blood sugar temporarily and once the infection clears up it goes back to normal. The nausea, vomiting, and dizziness were the result of hypoglycemia (low blood sugar). However, he told me to continue taking the antibiotic as instructed to clear up the infection.

Beginning of the discussion - 6/15/20

Metformin - have you had bad side effects?

Posted on

@uncleanatol Hello uncleanatol, thank you for starting this discussion. I'm sorry to hear you've had such severe side effects, but I'm glad you'll be seeing your doctor! Let me tag some members who can maybe share their experiences with metformin!

Hello everyone, how are you today? Have you also had bad side effects like nausea, dizziness, and vomiting while on metformin? Did they go away with time? What did you do to treat them? Feel free to share here!

@aafreimann@Ncmtman@frankiesinatrapug@Shawnmarie@ladenaspurgeon@Raspberry@YaSham@ken0860@Jeanbean@wudarski@Rickyd@Poohbear15@delhilinda@kittyblue777@BunnyT@chais20a‍ 

Take care,
Courtney

Metformin - have you had bad side effects?

Posted on

Hello! I was diagnosed on May 30th of this year and so far have had no ill effects from the Metformin (my current dosage is 500 mg twice a day, taken with the first bite of a meal). Perhaps some of the heartburn I had for the first week was due to the Metformin but I can't be sure. 
If you aren't already taking the Metformin with a meal, try doing that and hopefully it will help. Otherwise, I've heard from others that those side effects will often disappear over time. Hang in there!

Metformin - have you had bad side effects?

Posted on

@aafreimann Thanks for your reply, but I did take the metformin with food as instructed. It turns out, however, that I didn't need it in the first place which is why I had those side effects. Scroll up to see my comment. 

Metformin - have you had bad side effects?

Posted on

I have been on metformin for about 7 months now and I've had no side effects from it at all I take it twice a day 500 mg tablets

Metformin - have you had bad side effects?

Posted on

In the beginning after I was diagnosed, I was on Metformin.  I was fine.  Twice I had problems.  On both occasions it tore up my stomach.  With this doctor I on Glipizide 10 MG and so far I am able to tolerate it.

Metformin - have you had bad side effects?

Posted on

I'm worry about my wts have note sent I taking more insulin Novolog Flexpen my wts going up my pants size jump 36- now 38  worry about that.  Said something last week to Dr. Thought He call something in. And hard for get outside much because getting ex warm in Ark Do walk with our Dog at night.  Help 

Metformin - have you had bad side effects?

Posted on

I'm worry about my wts have note sent I taking more insulin Novolog Flexpen my wts going up my pants size jump 36- now 38  worry about that.  Said something last week to Dr. Thought He call something in. And hard for get outside much because getting ex warm in Ark Do walk with our Dog at night.  Help 

Metformin - have you had bad side effects?

Posted on

I'm worry about my wts have note sent I taking more insulin Novolog Flexpen my wts going up my pants size jump 36- now 38  worry about that.  Said something last week to Dr. Thought He call something in. And hard for get outside much because getting ex warm in Ark Do walk with our Dog at night.  Help .🇼🇸